Statistics from Altmetric.com
Complex forms of nystagmus and conjugate eye movement deficits are generated if the pontine paramedian structures are damaged. These can cause troublesome and occasionally disabling symptoms. The combination of one sided horizontal gaze palsy and ipsilateral internuclear ophthalmoplegia (INO), known as “one and a half syndrome,” is most commonly caused by demyelination, vascular disease or tumours.1,2 Ophthalmological symptoms include diplopia, oscillopsia or blurred vision and are often remarkably challenging to manage.3 Since the introduction of botulinum toxin A (BTA)4 for ocular motility disorders and nystagmus5 there have been a number of reports that establish the use of BTA as a treatment option in the management of complex ocular motility disorders.
We report the use of BTA in a patient with one and a half syndrome.
A 52 year old white male patient was admitted to our institution with dysarthria and right arm weakness of sudden onset. Three years before he had suffered a post-coital subarachnoid haemorrhage from a right middle cerebral artery aneurysm. He had had his aneurysm clipped and had managed an almost complete recovery. He was overweight and hypertensive.
When he was admitted it was noted that he had right facial weakness and his right eye was abducted. Cranial imaging showed considerable volume loss and gliosis in the right frontoparietal region and a possible small infarct in the right side of pons. A few days after the incident and when the patient regained consciousness he complained of oscillopsia from his right eye and an ophthalmological opinion was requested.
Examination of this patient was hampered by his poor mobility and severe dysarthria. He was found to have a complete left gaze palsy and a left INO. He was divergent in the primary position with an angle of approximately 45 prism dioptres (Krimsky). Vertical eye movements were preserved, although he was reluctant to elevate or depress his eyes and the examination of convergence was inconclusive (Fig 1). His main symptom was oscillopsia due to the abducting nystagmus of his non-paretic right eye, which was only relieved with occlusion of the eye with a patch.
A clinical diagnosis of one and a half syndrome secondary to a cerebrovascular event was made. His concurrent exotropia is a well described, even if uncommon feature of this syndrome and is explained by a tendency of the contralateral eye to drift in the opposite direction due to the horizontal gaze palsy.2 Thus, one and a half syndrome has also been called paralytic pontine exotropia.
Botulinum toxin was injected into the right lateral rectus muscle under EMG control. Three weeks after the injection the patient’s symptoms had improved. In the primary position he showed only a very small amount of divergence. He had disposed of the patch as he had no oscillopsia. There was an abduction deficit in the right eye, presumably as a result of the BTA injection with elimination of the abducting nystagmus (Fig 2).
Three months after BTA injection he remained symptom free. He was still very slightly divergent in the primary position. His left gaze palsy showed some mild improvement without abducting nystagmus of the right eye. He did not report diplopia or oscillopsia.
Eye symptoms following damage to pontine structures have been shown to fluctuate with time and often spontaneously resolve.2 However, persistent symptoms can also occur. Intractable diplopia or oscillopsia of even a few months’ duration can prove functionally disabling to the patients especially when bed bound.6 The transient nature of the BTA therapeutic effect makes it the most suitable management for these complex ocular motility problems.
In our patient, although his one and a half syndrome was associated with exotropia, the main disturbance was caused by his acquired abducting nystagmus. It could be argued that the duration of symptoms between presentation and administration of the toxin was not sufficient to ensure that the condition would not have resolved spontaneously. However, the timing of symptom resolution despite the persistence of INO features suggest that the improvement was more probably due to the effect of the toxin. What is more, because of the severe general disability following his stroke, this patient was the ideal subject for such treatment: by injecting his last working muscle we produced an artificial impairment of the vestibulo-ocular reflex, which generates eye movements to compensate for head perturbations. Paralysing eye movements with BTA may abolish oscillopsia from nystagmus but can cause oscillopsia during head movements.7 Our patient was so severely immobilised that this was not an issue, both because of limited head movement and the fact that the vestibulo-ocular reflex is less essential in bed bound patients. There was a definite subjective improvement in the quality of life with the abolishment of his abducting nystagmus. We have not been able to explain the absence of diplopia after treatment, in spite of a small residual divergence.
There has been a previous report of a patient with one and a half syndrome treated with BTA8 but on that occasion the toxin was administered into the retrobulbar space of the eye ipsilateral to the INO. To our knowledge this is the first report of one and a half syndrome treated with a BTA injection in a selected extraocular muscle.
In conclusion, injection of botulinum toxin to selected extraocular muscles can provide a useful alternative to occlusion, drug, or surgical therapies for patients with complex ataxic nystagmus resulting from pontine lesions. Patients suffering from oscillopsia due to ataxic disconjugate nystagmus may benefit from this approach as most other treatments are unsuitable for such cases. There does not seem to be any particular benefit in waiting for stabilisation of symptoms and signs. Selected toxin injection may improve the quality of life during the rehabilitation period.